What is Tramadol?
Tramadol is an opioid painkiller primarily used to treat moderate to severe pain. Among its trade names include Ultram, Ultram, Ultram ER, Ryzolt, and ConZip. Since its launch in Germany in 1977, it has been used to treat both chronic and acute pain issues. This prescription medication comes in tablets, liquids, syrups, dissolving powders, and suppositories.
How it works is it programs the brain to change how the body feels and responds to pain. Tramadol is used to treat pain all day, and classified as an opioid narcotic, similarly to oxycodone and hydrocodone.
However, according to the Drug Enforcement Administration, it is a Schedule IV drug. Schedule IV classification means that tramadol has “a low potential for abuse and low risk of dependence,” unlike the two previously mentioned, which are Schedule II drugs.
As a narcotic painkiller, tramadol has the following side effects:
- Sleepiness or drowsiness
- Trouble falling asleep
- Trouble staying asleep
- Dry mouth
- Muscle tension
- Indigestion or heartburn
- Mood changes (usually toward anxiety or depression)
Tramadol long-term use
Although tramadol is a Schedule IV drug, long-term use, particularly for recreational or nonmedical purposes, can lead to several issues such as drug tolerance, physical dependence, and addiction. When a person uses tramadol for recreational or nonmedical purposes, it becomes difficult for them to stop taking it, even if it negatively affects their life quality.
Long-term abuse of opioids can also lead to brain damage. Studies show that repeated use of heroin causes physical and physiological changes to the brain, specifically white matter deterioration. Consequently, this affects the ability to learn, make decisions, regulate behavior, and respond to stress. Large, nonmedical doses of tramadol can have the same effect.
In addition to brain damage, long-term abuse of tramadol can lead to organ damage. This due to consistently reduced breathing that can lead to hypoxia or lack of oxygen. Because it is also processed through the liver, high doses and abuse may cause liver damage. It can also damage the cardiovascular system due to low blood circulation caused by reducing blood pressure.
What happens in a Tramadol Overdose?
Opioids bind to particular receptors in the brain to work. They interfere with pain signals, changing how the body feels and reacts. Compared to other opioids, tramadol’s effect is relatively weak. However, with additional actions, its analgesic effects are exerted on the norepinephrine and serotonin neurotransmitter symptoms.
One can overdose when taking a large dose of the drug. Often, the most dangerous drug interactions with tramadol happen when mixed with other opioids, such as fentanyl. Doing this increases the risk of a life-threatening overdose.
Because opioid drugs act as depressants to the central nervous system, they slow essential functions. A high amount of opioids in one’s system can lead to severe respiratory depression. Respiratory depression is perhaps the most dangerous symptom because the brain and other organs start to shut down when the body does not get adequate oxygen.
When this happens, the person may have difficulty breathing. They are usually unconscious or in a near unconscious state, making them unaware of their breathing problem. If not handled immediately, it can result in hypoxia when the oxygen reaching the brain is inadequate.
Signs of Tramadol Overdose
Some signs of tramadol overdose include:
- Extreme drowsiness
- Weak muscles
- Floppy limbs
- Contracted pupils
- Irregular or stopped breathing
- Bluish fingertips or lips
- Low blood pressure
- Slow heart rate
- Poor physical coordination
- Loss of consciousness
- Cardiac arrest
Symptoms of opioid overdose must be considered an emergency.
What Drugs Are Known to Interact with Tramadol?
Like an opioid, Tramadol is linked to several adverse and even dangerous side effects when mixed with other substances. With that, tramadol must be taken with caution as it can lead to bad reactions or even overdose.
Drugs that interact with tramadol on a moderate to severe level include:
- Ambien (zolpidem)
- Celebrex (celecoxib)
- Cymbalta (duloxetine)
- Flexeril (cyclobenzaprine)
- Lexapro (escitalopram)
- Lyrica (pregabalin)
- Norco (acetaminophen / hydrocodone)
- Tylenol (acetaminophen)
- Xanax (alprazolam)
- Zoloft (sertraline)
Moreover, several medications that contain tramadol also have high doses of acetaminophen. Acetaminophen is the primary ingredient in some well-known non-narcotic painkillers, such as Tylenol. Although the effect is not as profound, an acetaminophen overdose can still result in liver damage.
As a note of caution, people should give their doctors a complete list of the medications they are currently taking before starting on a new one– this includes herbal supplements. The list can help provide the doctor with an idea of what they should or should not give their patient.
What is Serotonin Syndrome?
Besides overdose, serotonin syndrome is another dangerous consequence of drug interactions. This rare side effect pertains to a group of symptoms that come about when the brain has too much serotonin.
Tramadol increases serotonin production in the brain, so taking it with certain antidepressants, such as Lexapro or Zoloft, can lead to dangerous or even life-threatening situations.
Symptoms of serotonin syndrome include:
- Hyperthermia (abnormally high body temperature)
- Muscle twitches
- High blood pressure
- Quicker reflexes
- Dilated pupils
- High fever
Hyperthermia is a symptom of serotonin syndrome. As a result of high body temperature, muscle tissue can rapidly breakdown. Most people survive this situation. Unfortunately, hyperthermia and seizures can end in death.
Tramadol resides on the “safer” side of narcotic drugs. Be that as it may, there has still been evidence of misuse, abuse, and addiction. In 2019, about 1.6 million in the US of at least 12 years old misused tramadol products, according to National Survey on Drug Use and Health (NSDUH).
Furthermore, tramadol was associated with around 20,000 emergency room visits in 2011. It was not until 2014 that the Drug Enforcement Administration (DEA) listed it as a controlled substance. However, it is still not tightly controlled, contributing to addiction to those receiving tramadol prescription.
Signs of Tramadol Addiction
Many physical and behavioral symptoms indicate one is struggling with narcotic addiction. Some of which include:
Thinking about tramadol a lot
Aside from craving tramadol, the person can get excited about their next dose. They may even start to worry about how much they have left.
Tramadol is a prescribed drug. Taking more than prescribed might be a sign of addiction, especially if the doctor did not approve or is not aware.
Getting more (even from illicit sources)
The person struggling with addiction might be going to their doctor to ask for more prescriptions. In some cases, they would turn illegal means, such as unlicensed people or online. They may even switch to other narcotics.
Negative response when asked about taking tramadol
When asked about ingesting tramadol, the person may have an irritated, anxious, or even aggressive response. They may also lie about it.
More intense side effects
What are the best treatments for Tramadol addiction?
Rehab recovery for addiction involves long-term treatment. The first step in the treatment for tramadol addiction is easing the body off physical dependence. The person should work with medical professionals to control the dose of tramadol they get.
They can also take maintenance medication. Drugs like buprenorphine can help reduce withdrawal symptoms and break cravings or constantly taking the drug. The person using Tramadol can also gradually reduce the amount they take to help the body overcome opioid dependence.
After a safe detox, the individual will go through a complete rehabilitation program. A rehabilitation program will include social support and addiction group therapy to help them overcome the addiction.
If you are or know someone struggling with drug abuse and looking for drug treatment centers in Arizona, turn to Buena Vista Health and Recover Center. You can visit us in Cave Creek, Arizona, or contact us at (800) 922-0095.
Disclaimer: This post serves a strictly educational use. It does not reflect the services, products, or therapeutic approaches of this establishment or its healthcare practitioners. This blog aims not to advertise the products, services, or therapeutic approaches of any other establishment that may be associated with this site. On the subject of safe or legal services, products, and appropriate therapies, recommendations ought to be given by a qualified professional on a case to case basis.